New York, 2002

Winter Storm in New York, December 11 to 12, 2002

December 11 to 12, 2002 · NWS OKX · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 11, 7:56 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 11, 7:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
756 PM EST WED DEC 11 2002

PUBLIC:  SPOTTER RPTS FM NRN TIER OF CWA INDICATING PLENTY OF
NON-FZRA ACTION ONGOING...LCL TSSN W/ HVST BAND WORKING THRU HUDSON
VLY AND LCL SNOW ACCUMS ALREADY APCHG 3.  IN ADDITION...TIMING
NEEDS TO BE MOVED UP A FEW HRS FOR ENDING TIME BASED ON LTST RDR
INDICATED MVMNT.  UPDTD FCSTS FORTHCOMING IN A FEW...

MAINR:  WL DO AN ERLY UPDT SHORTLY TO SPEED UP RA ENDING TIME SIMLR
TO ZFP/RDF.  OTHR CHGS AS NEEDED...

OKX EVNG CREW...
PUB/MAR:  REYNOLDS
AVN:  GSK
UA/STATEMENTS:  HIRSCH

*** 305 PM DISCUSSION ***

TEMPERATURES VARY SIGNIFICANTLY ACROSS THE FORECAST AREA WITH A
COASTAL FRONT TAKING SHAPE...READINGS RANGE FROM THE LOWER 40S
ACROSS EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT...TO AROUND THE
FREEZING MARK IN NORTHERN ORANGE COUNTY. STILL THOUGH...REPORTS
COMING IN FROM SPOTTERS OF FREEZING RAIN WITH TEMPS IN THE MID
30S...THUS AN EXTREMELY SHALLOW AIRMASS...NEVERTHELESS A HAZARD.
HIGH PRESSURE OVER THE CANADIAN MARITIMES RETREATING INTO THE NORTH
ATLANTIC...WHILE THE COLD AIR DAMMING WEDGE REMAINS ENTRENCHED ALONG
THE LEE OF THE APPALACHIANS.

MODELS REMAIN IN GOOD AGREEMENT IN THE SHORT TERM WITH THE UPPER LOW
APPROACHING FROM THE SOUTHWEST THIS EVENING AND MOVING ACROSS THE
FORECAST AREA OVERNIGHT. THIS SHIFT IN UPPER FORCING WILL ALLOW THE
COASTAL LOW TO BECOME THE MAIN SYSTEM...WHILE THE INLAND LOW OVER
THE APPALACHIANS DISSIPATES. THIS DOES ONE OF TWO THINGS...ALLOWS
THE SURFACE FLOW TO REVERT BACK TO A MORE NORTHERLY COMPONENT...AND
MAY KNOCK TEMPERATURES DOWN A FEW DEGREES. THIS DROP MAY BE ENOUGH
FOR INLAND AREAS TO CHANGE BACK TO FREEZING RAIN OR STAY FREEZING
RAIN IN THE FAR NORTHERN AND WESTERN SUBURBS. MOS TEMPERATURES
SUPPORT A GRADUAL WARMING OR STATUS QUO...BUT FEEL THIS MAY BE TOO
WARM WITH SNOW COVER OVER SOUTHERN NEW ENGLAND. IN ADDITION...STRONG
DYNAMIC COOLING ASSOCIATED WITH THE UPPER LOW SHOULD OFFSET
LOW-LEVEL WARM ADVECTION. BASED ON THIS...ADVISORIES WILL STAY UP
FOR INTERIOR NORTHEAST NEW JERSEY...THE HUDSON VALLEY AND SOUTHWEST
CONNECTICUT. ORANGE COUNTY WILL BE THE ONE EXCEPTION...WITH A
WARNING FOR SEVERE ICING...PREDOMINANTLY OVER NORTHERN SECTIONS OF
THE COUNTY. THE EVENT COMES TO AN END EARLY THU MORNING.

RIDGING BUILDS IN BOTH ALOFT AND AT THE SURFACE ON THURSDAY WITH THE
CENTER OF THE SURFACE HIGH MOVING OVER THE FORECAST AREA OVERNIGHT
THURSDAY. ONCE AGAIN A TRANSIENT HIGH DUE TO THE PROGRESSIVE NATURE
OF THE SPLIT FLOW.

HERE WE GO AGAIN...

ANOTHER SOUTHERN STREAM LOW TRACKS ACROSS THE COUNTRY... DEEPENING
OVER THE MID SECTION OF THE NATION ON FRIDAY WITH A COASTAL LOW
TAKING SHAPE ALONG THE SOUTHEAST COAST. MODELS RUNS ARE MUCH FASTER
WITH THIS RUN...BUT STILL HIGHLY AMPLIFIED WITH THE SOUTHERN BRANCH
UPPER TROUGH. THE NORTHERN BRANCH GRADUALLY DIPS DOWN INTO EASTERN
CANADA...WITH COLD AIR POISED ALONG THE US/CAN BORDER. AS THE STORM
SYSTEM WRAPS UP OFF THE SOUTHERN NEW ENGLAND COAST ON SATURDAY...
ENOUGH COLD AIR ON THE BACKSIDE MAY MIX THE PRECIPITATION WITH SNOW
AND ICE PELLETS. THIS WILL HAVE TO BE REFINED WITH TIME. THE GFS HAS
SIGNIFICANT WRAPAROUND PRECIPITATION LATE SAT IN THE DEFORMATION
ZONE ON THE BACKSIDE OF THE STORM.

ON THE MARINE...SMALL CRAFT STAYS UP OVERNIGHT AND LIKELY TO STAY UP
FOR SEAS ON THURSDAY. HIGH PRESSURE BUILDS OVERHEAD THU NIGHT. SEAS
WILL CALM DOWN...AT LEAST BRIEFLY UNTIL THE NEXT STORM SYSTEM ON
FRIDAY NIGHT AND SATURDAY. POTENTIAL GALE ON THE BACKSIDE OF THE
SYSTEM SAT NIGHT INTO SUNDAY.

DW

*** CURRENT W/W/A INFORMATION ***

.OKX...
CT...WINTER WX ADV...CTZ005-006.
NJ...WINTER WX ADV...NJZ002>004.
NY...WINTER STORM WARNING...ORANGE CTY...NYZ067.
     WINTER WX ADV...NYZ068>070.
MARINE...SCA ALL WATERS...ANZ350-353-355-330-335-338.
Hazardous weather outlook, Dec 11, 6:20 AM EST, 13 hours 40 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-121215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
620 AM EST WED DEC 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...FREEZING RAIN IS EXPECTED TO OCCUR ACROSS INTERIOR
PORTIONS OF THE TRI-STATE AREA TODAY AND TONIGHT. A WINTER STORM
WARNING FOR FREEZING RAIN HAS BEEN ISSUED FOR ORANGE COUNTY NY.
IN ADDITION...WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR
PORTIONS OF NORTHERN NEW JERSEY...THE LOWER HUDSON VALLEY AND
INTERIOR PORTIONS OF WESTERN CONNECTICUT.

.SPOTTER CALL TO ACTION STATEMENT...SPOTTER ACTIVATION WILL BE
NECESSARY...ESPECIALLY IN ORANGE COUNTY NY.

.DAYS TWO THROUGH SEVEN...
FREEZING RAIN MAY ALSO OCCUR IN THE ABOVE AREAS SATURDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

EKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Orange

When
December 11, 8:00 PM EST to December 12, 4:00 AM EST
Where
Orange forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

An area of low pressure formed along the Southeast Atlantic coast on Tuesday December 10th. On Wednesday, December 11th, this storm moved northeast along a track that hugged the east coast. This storm passed by the New York Metropolitan area on the night of December 11th into the 12th, before moving to the Canadian Maritimes during the day on Thursday, December 12th. The proximity of the track of the storm allowed relatively warm air from the Atlantic Ocean to move onshore along the coast, which resulted in most of the precipitation falling as a liquid. However, over inland locations a shallow layer of cold air froze this liquid on contact with the ground, which resulted in a significant ice storm.Light precipitation started to fall during the early afternoon on Wednesday, December 11th, in the form of a mix of sleet and freezing rain. This light mix continued until around 7 pm, when the precipitation turned to snow and became heavy. This heavy burst of snow lasted between 60 and 90 minutes, was accompanied by lightning and resulted in quick snowfall accumulations of between 2 and 3 inches. By 9 pm, the precipitation changed back to freezing rain, which continued until about 4 am the next morning. Local cooperative observers reported a storm total liquid equivalent of between 1.0 and 1.5 inches, which accumulated as snow or ice. This wintry mix resulted in numerous vehicular accidents due to ice covered roads and several downed trees and power lines.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325404.